MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1040
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-01729.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coil 400s (pc400) and a lantern delivery microcatheter (lantern).During the procedure, the physician successfully placed four pc400¿s in the superior gluteal artery using a lantern.It was also reported that the physician managed to advance the four pc400¿s against resistance in the lantern.While attempting to advance a new pc400 as the fifth coil, the physician experienced strong resistance at the end of the microcatheter and decided to detach the coil.The physician then attempted to push out the pc400 using a non-penumbra guidewire and flushing the microcatheter, however, was unsuccessful.Therefore, the lantern was removed with the pc400 inside.The procedure was completed using new pc400¿s and a new lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pc400 pusher assembly was fractured and the total length of the returned pusher assembly was approximately 106.0 cm.The proximal fractured portion of the pusher assembly, pull wire and embolization coil were not returned for evaluation.Conclusions: evaluation of the returned pc400 revealed that the pusher assembly was fractured, and the embolization coil was detached.If the device is forcefully advanced against resistance, damage such as a kink may occur.Further manipulation of a kinked device may result in a fracture.The embolization coil was reported to have been detached during the procedure.The proximal fractured portion of the pusher assembly and the embolization coil were not returned for evaluation.Evaluation of the returned lantern revealed damaged coil winds inside the catheter.These damaged coil winds likely contributed to the reported resistance experienced during advancement of the pc400s through the catheter.During the functional testing, a test mandrel was unable to advance through the damaged location of the catheter.The root cause of the damaged coil winds could not be determined.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-01729.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8978047
Report Number3005168196-2019-01728
Device Sequence Number311281
Product Code HCG
UDI-Device Identifier00814548010601
UDI-Public00814548010601
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K152840
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/12/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/29/2023
Device Catalogue Number4002C1040
Device Lot NumberF67130
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/12/2019
Supplement Date Received by Manufacturer10/11/2019
Initial Report FDA Received Date09/09/2019
Supplement Report FDA Received Date10/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005